Pharm

Drug Reaction with Eosinophilia and Systemic Symptoms

search

Drug Reaction with Eosinophilia and Systemic Symptoms, DRESS Syndrome, Dilantin Hypersensitivity Syndrome, Anti-Convulsant Hypersensitivity Syndrome

  • Causes
  1. Anticonvulsants (most common, causes 50% of cases in children)
    1. Lamotrigine
    2. Phenobarbital
    3. Phenytoin
    4. Carbamazepine
  2. Other Causes
    1. Sulfonamide antibiotics
    2. Allopurinol
    3. Dapsone
    4. NSAIDs
    5. Aspirin
    6. HIV Medications
  • Symptoms
  1. Pruritic rash
  • Signs
  1. Onset 15-40 days (2-6 weeks) after offending medication exposure
  2. Skin findings
    1. Similar initial Morbilliform rash as with Fixed Drug Eruption
    2. Rash may be Macular
    3. Periorbital edema
    4. Swelling
    5. Follicular prominence
  3. Systemic findings
    1. Fever
    2. Lymphadenopathy
  • Labs
  1. Complete Blood Count
    1. Leukocytosis
    2. Eosinophilia
  2. Comprehensive metabolic panel
    1. Renal Insufficiency
    2. Transaminitis (increased AST and ALT)
  • Differential Diagnosis
  1. Fixed Drug Eruption
    1. Onset is earlier than DRESS Syndrome, typically <2 weeks after exposure
  2. Stevens-Johnson Syndrome
    1. Associated with greater mucous membrane involvement and less facial edema than DRESS Syndrome
  • Management
  1. Stop the offending medication
  2. Admit to monitored setting
  3. High-dose Corticosteroids tapered over months
  4. IV Immunoglobulin And Plasmapheresis have also been used
  • Complications
  1. Nephritis
  2. Arthritis
  3. Myositis
  4. Encephalitis
  5. Liver failure
  • Prognosis
  1. Mortality approaches 10% (due to fulminant hepatic failure)
  • References
  1. Behar and Claudius in Herbert (2020) EM:Rap 20(7): 8-9
  2. Jhun and DeClerck in Herbert (2015) EM:Rap 15(2): 9-11